Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 16, NWS La Crosse, WI

June 2, 2020Dodge County, Mower County, Olmsted County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 2, 2020, 6:31 PM CDT for Dodge County, Mower County, Olmsted County, Minnesota. It was in force for 89 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2020, 6:31 PM CDT (23:31 UTC)
Expired
Jun 2, 2020, 8:00 PM CDT
In force
89 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Tornado
Possible
Hail
2.5 in
Wind
70.0 mph

Counties Dodge County, MN, Mower County, MN, Olmsted County, MN

The radar

The Minneapolis radar (KMPX), 127 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 7:05 PM CDTTSTM WND DMGAustin, MNNUMEROUS TREES AND LIMBS REPORTED DOWN ACROSS WESTERN MOWER COUNTY FROM EARLIER STORMS. ALSO AN OVERTURNED SEMI NORTH OF AUSTIN. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 4:39 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-557 J/kg
Mixed-layer LCL
2144 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

376 
WUUS53 KARX 022331
SVRARX
MNC039-099-109-030100-
/O.NEW.KARX.SV.W.0016.200602T2331Z-200603T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
631 PM CDT Tue Jun 2 2020

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southwestern Olmsted County in southeastern Minnesota...
  Mower County in southeastern Minnesota...
  Southern Dodge County in southeastern Minnesota...

* Until 800 PM CDT.

* At 630 PM CDT, a severe thunderstorm was located near Blooming
  Prairie, or 14 miles south of Owatonna, moving east at 35 mph.

  HAZARD...Tennis ball size hail and 70 mph wind gusts. This storm 
           has a history of producing large hail and damaging winds.

  SOURCE...Trained weather spotters.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* This severe thunderstorm will be near...
  Blooming Prairie around 640 PM CDT.
  Hayfield around 655 PM CDT.
  Rochester and Stewartville around 725 PM CDT.

Other locations impacted by this severe thunderstorm include County
Roads 3 And 108, County Roads 6 And 15, Salem Corners, Rock Dell,
Brookside Campground, County Roads 5 And 6 and Mayville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building,  and stay away from
windows.

Intense thunderstorms can produce tornadoes and widespread 
significant wind damage. Although a tornado is not immediately 
likely, it is best to move to an interior room on the lowest floor 
of a building. This storm may cause serious injury and significant 
property damage.

&&

LAT...LON 4401 9305 4400 9245 4360 9245 4361 9305
TIME...MOT...LOC 2330Z 264DEG 30KT 4389 9314 

TORNADO...POSSIBLE
HAIL...2.50IN
WIND...70MPH
 
$$

CA
3 follow-up statements
776 
WWUS53 KARX 030003
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
703 PM CDT Tue Jun 2 2020

MNC039-099-109-030100-
/O.CON.KARX.SV.W.0016.000000T0000Z-200603T0100Z/
Olmsted MN-Mower MN-Dodge MN-
703 PM CDT Tue Jun 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHWESTERN OLMSTED...MOWER AND SOUTHERN DODGE COUNTIES...

At 702 PM CDT, a severe thunderstorm was located over Austin, moving
east at 35 mph.

HAZARD...Tennis ball size hail and 70 mph wind gusts.

SOURCE...Trained weather spotters. This storm has a history of 
         producing very large hail and damaging winds.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

This severe storm will be near...
  Brownsdale around 710 PM CDT.
  Rose Creek around 715 PM CDT.
  Grand Meadow around 730 PM CDT.

Other locations impacted by this severe thunderstorm include County
Roads 3 And 108, County Roads 6 And 15, Salem Corners, Rock Dell,
Brookside Campground, County Roads 5 And 6 and Mayville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

Intense thunderstorms can produce tornadoes and widespread 
significant wind damage. Although a tornado is not immediately 
likely, it is best to move to an interior room on the lowest floor 
of a building. This storm may cause serious injury and significant 
property damage.

&&

LAT...LON 4401 9305 4400 9245 4360 9245 4361 9305
TIME...MOT...LOC 0002Z 271DEG 29KT 4368 9294 

TORNADO...POSSIBLE
HAIL...2.50IN
WIND...70MPH
 
$$

CA
990 
WWUS53 KARX 030030
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
730 PM CDT Tue Jun 2 2020

MNC039-099-109-030100-
/O.CON.KARX.SV.W.0016.000000T0000Z-200603T0100Z/
Olmsted MN-Mower MN-Dodge MN-
730 PM CDT Tue Jun 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHWESTERN OLMSTED...MOWER AND SOUTHERN DODGE COUNTIES...

At 730 PM CDT, a severe thunderstorm was located near Grand Meadow,
or 14 miles east of Austin, moving east at 30 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

This severe storm will be near...
  Grand Meadow around 745 PM CDT.

Other locations impacted by this severe thunderstorm include County
Roads 3 And 108, County Roads 6 And 15, Rock Dell, Brookside
Campground, Mayville, Rochester Airport and Graves Landing Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

LAT...LON 4389 9305 4400 9245 4360 9245 4361 9305
TIME...MOT...LOC 0030Z 268DEG 24KT 4369 9268 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...70MPH
 
$$

Lee
274 
WWUS53 KARX 030100
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
800 PM CDT Tue Jun 2 2020

MNC039-099-109-030109-
/O.EXP.KARX.SV.W.0016.000000T0000Z-200603T0100Z/
Olmsted MN-Mower MN-Dodge MN-
800 PM CDT Tue Jun 2 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN 
OLMSTED...NORTHERN MOWER...AND SOUTHERN 
DODGE COUNTIES WILL EXPIRE AT 800 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However gusty 
winds are still possible.

A Severe Thunderstorm Warning still remains in effect for southern 
Mower County until 815 PM.

In addition, a Severe Thunderstorm Watch remains in effect until 
midnight CDT for southeastern Minnesota.

LAT...LON 4389 9305 4400 9245 4360 9245 4361 9305
TIME...MOT...LOC 0059Z 264DEG 30KT 4371 9236 

$$

CA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 6:22 PM CDT, 9 minutes earlier.

Area forecast discussion, Jun 2, 6:22 PM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
622 PM CDT Tue Jun 2 2020

.SHORT TERM...(This evening through Tonight)
Updated at 615 PM CDT Tue Jun 2 2020

Very steep mid level lapse rates (700-500 mb around 8 C/km) with
FAT CAPE profiles (SBCAPES in excess 3500 J/kg) is supporting
vigorous convection with large hail. With numerous outflow
boundaries and some drier air aloft, damaging wind gusts are also
likely. With wind shear not very impressive (deeper, stronger
removed to the north in the cooler air), tornado risk appears low
at this time. Storms should clear the area by midnight as the
surface front clears the area.

.LONG TERM...(Wednesday through Tuesday)
Issued at 239 PM CDT Tue Jun 2 2020

Surface ridge builds into the Upper Midwest Wednesday. Subsidence
underneath surface ridge will provide slightly cooler
temperatures and dry weather across the forecast area.

Next concern is Thursday afternoon into Friday morning...The  02.12z
are in decent agreement tracking a surface front across the forecast
area. The deterministic 02.12z models suggest enough 20 to 30 knots
of 0-3km shear...however the higher instability axis (2000-2500
j/kg) will be over the southern forecast area and lesser
instability (<500 j/kg) over the northern half where the
higher/deeper shear. Combined with the timing of the surface front
late Thursday evening/night...organized severe threat appears to
be low at this time. Diminishing chances of showers/storms are
expected Friday...as surface ridge builds north to south across
the region.

Main forecast concerns Friday night through Tuesday are on and off
small chances of showers/storms mainly Sunday into Tuesday. The
GFS/ECMWF/GEM 02.12z are in good agreement digging upper level
trough over the eastern Great Lakes Region and amplifying ridge
across the central United States through the period. As upper
level ridge builds east over the western Great Lakes
Region...southerly flow aloft advects warmer air and moisture into
the forecast area Sunday into Tuesday. Pieces of energy embedded
in the southwesterly flow aloft over the Rocky Mountains will
allow for on and off small chances of showers/storms Sunday into
Tuesday. High temperatures are expected to warm well into the 80s
by Monday and Tuesday...as both 02.12z GFS/ECMWF show 925mb
temperatures warming to plus 20 to plus 25 degrees celsius by 00z
Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 613 PM CDT Tue Jun 2 2020

Main aviation concern this evening is widespread, rapid, and
intense thunderstorm development. With abundant instability,
storms are producing large hail and strong surface winds. Periods
of storms will continue for the next several hours, and should
move out of the area by midnight.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DMD
LONG TERM...DTJ
AVIATION...DMD
Hazardous weather outlook, Jun 2, 12:58 PM CDT, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1258 PM CDT Tue Jun 2 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-031000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1258 PM CDT Tue Jun 2 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Storms will develop across southeast Minnesota early this
evening, quickly becoming severe. The storms will spread east and
south through the evening.

Very large hail and damaging winds are the main threats. Locally
heavy rain can also be expected and an isolated tornado cannot be
ruled out.

The severe risk will generally be confined between 7 pm and
midnight with the storms gradually weakening and exiting the area
by daybreak Wednesday.

In addition, near record or record high temperatures in the low
to mid 90s are expected this afternoon, resulting in maximum heat
indices of 95 to 100 degrees.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional periodic chances for thunderstorms will occur Thursday
afternoon into early next week. Severe storms appear unlikely at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Local storm report, Jun 2, 5:55 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
555 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             1 NW TREMPEALEAU        44.02N 91.45W
06/02/2020  M1.00 INCH       TREMPEALEAU        WI   LAW ENFORCEMENT

&&
Local storm report, Jun 2, 5:57 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
557 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     2 W WHITEHALL           44.37N 91.35W
06/02/2020                   TREMPEALEAU        WI   LAW ENFORCEMENT

            TREES DOWN.

&&
Local storm report, Jun 2, 5:59 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
559 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             1 S WINONA              44.03N 91.66W
06/02/2020  E1.75 INCH       WINONA             MN   TRAINED SPOTTER

&&
Local storm report, Jun 2, 6:01 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
601 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             TREMPEALEAU             44.01N 91.44W
06/02/2020  E1.00 INCH       TREMPEALEAU        WI   PUBLIC

            RELAYED VIA SOCIAL MEDIA PHOTO.

&&
Local storm report, Jun 2, 6:16 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
616 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             3 S NEILLSVILLE         44.51N 90.60W
06/02/2020  E0.70 INCH       CLARK              WI   PUBLIC

            RELAYED VIA PHONE.

&&
Local storm report, Jun 2, 6:24 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
624 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             HOLMEN                  43.96N 91.26W
06/02/2020  E1.25 INCH       LA CROSSE          WI   NWS EMPLOYEE

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 5:14 PM CDTSpecial Weather StatementARXWinona46 min
Jun 2, 5:18 PM CDTSevere Thunderstorm WarningARXWinona42 min
Jun 2, 5:58 PM CDTSevere Thunderstorm WarningARXWinona47 min
Jun 2, 6:07 PM CDTSevere Thunderstorm WarningARXWinona23 min
Jun 2, 6:32 PM CDTSevere Thunderstorm WarningARXHouston, Winona43 min
Jun 2, 6:55 PM CDTSevere Thunderstorm WarningARXMower80 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.